Connecticut, 2015

Flash Flooding in Connecticut, September 10, 2015

September 10, 2015 · NWS OKX · 3 events in 1 county or zone

A wave of low pressure riding along a cold front stalled just south of Long Island. It brought heavy rain and isolated flash flooding to New London County, Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A wave of low pressure riding along a cold front stalled just south of Long Island. It brought heavy rain and isolated flash flooding to New London County, Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 10, 1:44 PM EST, 41 minutes earlier.

Area forecast discussion, Sep 10, 1:44 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
244 PM EDT THU SEP 10 2015

.SYNOPSIS...
A STATIONARY FRONT REMAINS OVER THE REGION THIS AFTERNOON AS A
WAVE OF LOW PRESSURE APPROACHES ALONG IT FROM THE SOUTH. THE LOW
MOVES SOUTHEAST OF LONG ISLAND TONIGHT AND EXITS NORTHEAST OF THE
REGION FRIDAY ALONG WITH THE FRONT. WEAK HIGH PRESSURE BUILDS IN
FRIDAY NIGHT...THEN RETREATS TO THE NORTHEAST ON SATURDAY. A SLOW
MOVING STORM SYSTEM TRACKS FROM THE EASTERN GREAT LAKES SATURDAY
NIGHT...TO THE SOUTHEAST OF LONG ISLAND BY MONDAY MORNING. HIGH
PRESSURE THEN BUILDS IN THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY/...
BUSY WITH ONGOING FLASH AND URBAN FLOODING. HAVE UPDATED TEMPS TO
LATEST TREND. LOOK LIKE WE FINALLY BREAK THE MONTH LONG STRETCH
OF 80+ TEMPS IN CENTRAL PARK WITH 79 REPORTED AT MIDNIGHT AND IT
CURRENTLY BEING 77.

NWP IS STRUGGLING WITH THE LOCATION AN EXTENT OF PCPN. LOTS OF
DEVELOPMENT AND DECAY OCCURRING IN A SHORT TIME.

THINKING HERE IN COORDINATION WITH SURROUNDING OFFICES IS THAT
FOCUS OF HEAVIER RAINFALL SHOULD BE CLOSER TO THE FRONT. HAVE
ISSUE A FF WATCH WHERE HEAVIER RAINFALL HAS OCCURRED AND MORE
EXPECTED.

&&

.SHORT TERM /FRIDAY/...
EXPECT ANY TRAILING RAINFALL TO END BY EARLY MORNING. THEN
CLEARING.

TEMPERATURES OVERALL WILL REMAIN A FEW DEGREES ABOVE NORMAL ON
AVERAGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE LONG TERM PERIOD STARTS OFF DRY WITH WEAK HIGH PRESSURE OVER THE
AREA FRIDAY NIGHT AND SATURDAY.

AN UPPER LEVEL TROUGH MOVES TOWARDS THE EAST COAST THIS WEEKEND AS
ITS ASSOCIATED CUTOFF LOW DEVELOPS OVER THE GREAT LAKES/OHIO RIVER
VALLEY SATURDAY...THEN SLOWLY LIFTS NORTHEAST INTO SOUTHEASTERN
QUEBEC BY LATE MONDAY. MOST OF THE PRECIPITATION FROM THIS STORM
SYSTEM WILL FALL SATURDAY NIGHT THROUGH SUNDAY NIGHT...WITH THE BEST
CHANCES OCCURRING SATURDAY NIGHT AND SUNDAY MORNING. THE 00Z GFS
CONTINUES TO BE A FAST OUTLIER WITH THIS SYSTEM...BRINGING
PRECIPITATION IN LATE SATURDAY AFTERNOON. WILL KEEP SOME CHANCE OR
CHANCE POPS ACROSS FAR WESTERN SECTIONS...MAINLY WEST OF NYC.

OTHER THAN SOME LEFT OVER SHOWERS ON MONDAY...DRIER WEATHER RETURNS
MONDAY THROUGH WEDNESDAY AS UPPER LEVEL RIDGING AND HIGH PRESSURE
RETURN TO THE AREA.

TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A WAVE OF LOW PRESSURE DEVELOPS OVER THE DELMARVA AND TRACKS NE
ALONG A STALLED FRONTAL BOUNDARY POSITIONED JUST EAST OF THE
TERMINALS.

CHALLENGING FORECAST NEXT 18 HOURS WITH LOW FORECAST CONFIDENCE.
THIS IS DUE TO UNCERTAINTY WITH THE TRACK OF THE LOW AS IT LIFTS
NE. EXACT TRACK WILL AFFECT WIND DIRECTIONS AND LOCATION/TIMING OF
HEAVIEST RAIN. FLIGHT CATEGORY CHANGES MAY BE NUMEROUS THE
REMAINDER OF THIS AFTERNOON DUE TO EPOSODIC NATURE OF THE SHOWERS
AND THUNDERSTORMS. WHILE MAINLY IFR IS EXPECTED...AT TIMES
CONDITIONS MAY IMPROVE TO MVFR OR EVEN VFR BRIEFLY IN BETWEEN CELL
CLUSTERS. MORE WIDESPREAD SHOWERS AND EMBEDDED TSTMS WILL
REDEVELOP LATER THIS AFTERNOON AND EVENING WITH IFR CONDS LIKELY
OVERNIGHT.

LIGHT NORTHEASTERLY WIND BECOME NORTHERLY AROUND 10 KTS. A FEW
GUSTS TO 20 KT ARE POSSIBLE COASTAL TERMINALS.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:
HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.

KLGA FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.

KEWR FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.

KTEB FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.

KHPN FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.

KISP FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.FRIDAY...IMPROVING TO VFR BY AFTN WITH RAIN ENDING.
.FRIDAY NIGHT-SATURDAY...VFR.
.SATURDAY NIGHT-SUNDAY...MVFR OR LOWER POSSIBLE IN SHRA/TSRA.
.MON-TUE...VFR.

&&

.MARINE...
PRESSURE GRADIENT WILL REMAIN RELATIVELY WEAK ENOUGH THROUGH
FRIDAY. THE FRONT WILL BECOME STATIONARY WITHIN THE AREA TODAY AND
THEN A WEAK LOW WILL MOVE SOUTHEAST OF LONG ISLAND
TONIGHT...EVENTUALLY MOVING NORTHEAST OF THE WATERS ALONG WITH THE
FRONT ON FRIDAY.

A RELAXED PRESSURE GRADIENT FRIDAY NIGHT-SUNDAY NIGHT WILL KEEP
WINDS 15 KT OR LESS ON ALL WATERS IN THIS TIME FRAME. THE PRESSURE
GRADIENT TIGHTENS ON MONDAY AND TUESDAY...WITH WINDS UP TO 20 KT
POSSIBLE ON THE COASTAL OCEAN WATERS AND SOUTH SHORE BAYS OF LONG
ISLAND...WITH WINDS 10 KT OR LESS ELSEWHERE. SEAS MAY ALSO BUILD TO
5 FT ON THE EASTERN OCEAN WATERS.

&&

.HYDROLOGY...
WIDESPREAD RAIN EVENT IN PROGRESS. BASIN TOTAL RAINFALL WILL
AVERAGE NEAR 2 INCHES. HEAVY RAINFALL WILL CAUSE FLASH FLOODING.
WATCH HAS BEEN ISSUED FOR AREAS WHERE FOCUS OF HEAVIER RAINFALL IS
EXPECTED.

NO SIGNIFICANT PRECIPITATION IS EXPECTED FRIDAY NIGHT-SATURDAY.
THERE IS ANOTHER CHANCE FOR SIGNIFICANT RAINFALL FROM SATURDAY NIGHT
INTO SUNDAY NIGHT. WHILE IT IS TOO EARLY TO SPECIFY ANY
AMOUNTS...THERE IS THE POSSIBILITY OF MINOR URBAN/POOR DRAINAGE
FLOODING. IT SHOULD THEN BE MAINLY DRY MONDAY-WEDNESDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ006>008-010>012.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ078>081-177-179.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JM
NEAR TERM...TONGUE
SHORT TERM...JM
LONG TERM...BC
AVIATION...IRD
MARINE...BC/JM
HYDROLOGY...BC/JM
Hazardous weather outlook, Sep 10, 3:55 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
455 AM EDT THU SEP 10 2015

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-110900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
455 AM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A CHANCE FOR AREAL AND FLASH FLOODING ACROSS PARTS
OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-110900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
455 AM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Sep 10, 10:26 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1126 AM EDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     FLASH FLOOD      WANTAGH                 40.67N  73.51W
09/10/2015                   NASSAU             NY   PUBLIC

            WATER ENTERING BASEMENT. STREET UNDER WATER.

&&

TFM
Local storm report, Sep 10, 11:32 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1232 PM EDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     FLASH FLOOD      MASSAPEQUA              40.67N  73.47W
09/10/2015                   NASSAU             NY   PUBLIC

            FLOODING CLOSING SUNRISE HIGHWAY AT SEAFORD AVE.

&&

TFM
Local storm report, Sep 10, 11:43 AM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1243 PM EDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     FLASH FLOOD      MERRICK                 40.65N  73.55W
09/10/2015                   NASSAU             NY   BROADCAST MEDIA

            FLOODING ON MEADOWBROOK STATE PARKWAY. LANE CLOSED.

&&

TFM
Local storm report, Sep 10, 11:44 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1244 PM EDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLASH FLOOD      EAST NORTHPORT          40.88N  73.32W
09/10/2015                   SUFFOLK            NY   TRAINED SPOTTER

            ROADS UNDER WATER... HALFWAY UP VEHICLE TIRES.

&&

TFM
Local storm report, Sep 10, 12:09 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
109 PM EDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      BRENTWOOD               40.78N  73.25W
09/10/2015                   SUFFOLK            NY   PUBLIC

            SAGTIKOS PKWY CLOSED BETWEEN G STREET AND CROOKED HILL
            RD. TRAFFIC STOPPED BACK TO THE SOUTHERN STATE PKWY

&&

TFM

The radar

The Brookhaven radar (KOKX), 80 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, New London

When
September 10, 2:25 PM EST to 3:31 PM EST
Where
New London County, 1.78 mi NW of Morningside Park to 1.84 mi NW of Morningside Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.346, -72.156

A roadway collapse was reported on Mullen Hill Road between Ellen Ward Road and Gallup Lane in Manitock Spring. Storm total rainfall from the Groton Airport ASOS was 2.53 inches.

Flash Flood, New London

When
September 10, 2:43 PM EST to 3:31 PM EST
Where
New London County, 0.74 mi N of New London to 0.6 mi N of New London
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.361, -72.101

Cars were stranded on Water Street in New London due to flash flooding.

Flash Flood, New London

When
September 10, 3:01 PM EST to 3:31 PM EST
Where
New London County, New London to 0.05 mi ENE of New London
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.350, -72.100

Bank Street was closed due to flash flooding in New London.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600325, 600326, 600336.